Toxic Ingestion of Gamma-Hydroxybutyric Acid

    loading  Checking for direct PDF access through Ovid

Abstract

ABSTRACT:

Gamma-hydroxybutyric acid (GHB) has become a popular new drug of abuse. Its effects include euphoria and disinhibition. Recently, several cases have been reported in the literature of life-threatening or lethal ingestions. We report the case of a 17-year-old male who became unresponsive after taking GHB. Gamma-hydroxybutyric acid is used outside the United States to treat narcolepsy. In the past, it was touted as a muscle-bulking aid and was taken by body-builders. It has also been implicated as a drug involved in “date-rapes.” Patients who ingest excessive GHB have a markedly altered level of consciousness, as did the patient in this illustrative case. Neostigmine and physostigmine show promise as potential reversal agents. Gamma-hydroxybutyric acid overdose should be considered in any patient with altered mental status and a history of recreational drug abuse.

Related Topics

    loading  Loading Related Articles